Blizzard, Bowman
- When
- April 19, 8:00 AM CST to 8:00 PM CST
- Where
- Bowman forecast zone
- Property damage
- $400,000
- Reported by
- NEWSPAPER
- Coordinates
- 46.113, -103.521 (the zone’s center; the record gives no point)
See StormData entry for Winter Storm for Bowman and Slope counties for April 18 into 19, 2006. The winter storm intensified to a full scale blizzard with zero visibility in snow and blowing snow.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
See StormData entry for Winter Storm for Bowman and Slope counties for April 18 into 19, 2006. The winter storm intensified to a full scale blizzard with zero visibility in snow and blowing snow. Wind speeds were gusting from 35 to 45 mph at the height of the storm. Snow totals had a wide range over short distances. Totals were from 6 inches at Scranton to 22 inches at Bowman and 28 inches at Marmarth. Schools were closed. Power poles were downed under the weight of the heavy wet snow and about 500 people were without power at one time or another. No travel was advised throughout the counties as the storm brought major disruption to tranportation, commerce, and electrical service. Ranchers reported deaths of newborn calves.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Apr 19, 2:11 AM CST, 5 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 311 AM CDT WED APR 19 2006 .SHORT TERM...TODAY THROUGH FRIDAY NIGHT... MAIN FORECAST HIGHLIGHT/CONCERN IN THE SHORT TERM WILL CONTINUE TO BE THE ONGOING WINTER WEATHER EVENT ACROSS THE WESTERN THIRD OF THE FORECAST AREA. CURRENTLY...UPPER LEVEL LOW AND SURFACE LOW STACKED OVER THE CENTRAL ND/SD BORDER. CURRENT RADAR LOOP SHOWING WIDESPREAD TO SCATTERED RETURNS ACROSS THE STATE WITH A DRY SLOT MOVING INTO THE SOUTHEAST. LATEST MODEL GUIDANCE DEPICTING THESE FEATURES RATHER WELL. PRECIP REPORTS HAVE SNOW OVER THE WARNED COUNTIES WITH A MIX IN ISN AS WARMER AIR IS BEING PULLED AROUND THE LOW. STILL VERY WINDY OVER THE WEST AS LAPS SURFACE PRESSURE CHANGES INDICATE THE LOW STILL DEEPENING. NO CHANGES PLANNED TO CURRENT HEADLINES AS WILL LET DAY CREW MAKE ANY DECISIONS TO DROP/CANCEL AS GROUND TRUTH REPORTS WILL BE MUCH MORE NUMEROUS IN THE DAYLIGHT HOURS...PLUS MODEL GUIDANCE SHOWS NO SIGNS OF WEAKENING THROUGH THE HEADLINE PERIOD. NAM AND GFS ARE PRETTY AGREEABLE SO USED A BLEND OF THE TWO THROUGHOUT THE SHORT TERM. THE DRY SLOT MENTIONED ABOVE WILL LIMIT PRECIP ACTIVITY THIS MORNING ACROSS THE SOUTHEAST AND EAST CENTRAL...THEN THE NORTHEAST THIS AFTERNOON...SO LOWERED POPS ACCORDINGLY. KEPT IN HIGH POPS WEST WITH BLSN MENTIONED WEST CENTRAL AND SOUTHWEST AS STRONG WINDS CONTINUE THROUGH THE AFTERNOON. UPPER LOW AND SURFACE LOW WILL SLOWLY TRACK EAST LATER TODAY AND TONIGHT MOVING OVER MINNESOTA BY THURSDAY MORNING. PRECIPITATION WILL NOT BE AS WIDESPREAD TONIGHT...BESIDES THE FAR SOUTHWEST...SO KEPT IN SCATTERED PRECIP MENTION. PRECIP WILL SLOWLY DIMINISH WEST TO EAST THURSDAY. CURRENT FORECAST HAS THIS HANDLED WELL SO MADE NO CHANGES HERE. MODELS HAVE SLOWED DOWN ENOUGH TO THROW IN SOME SLIGHT CHANCE POPS THURSDAY EVENING OVER THE SOUTH CENTRAL AND SOUTHEAST. AN UPPER LEVEL RIDGE AND SURFACE HIGH PRESSURE MOVES OVER THE REGION FRIDAY PAVING THE WAY FOR A NICE WARM UP BACK TO NEAR TO ABOVE SEASONAL TEMPERATURES AND DRY WEATHER. OVERALL LITTLE CHANGES TO TEMPERATURES...EXCEPT TO LOWER SOME THURSDAY WHERE THE HEAVIER SNOWS FELL. .LONG TERM...SATURDAY THROUGH WEDNESDAY NIGHT... FEW CHANGES TO LONG TERM FORECAST AS MODELS REPLACE H5 CLOSED LOW IN SHORT TERM WITH WEAK H5 RIDGING IN EARLY LONG TERM. THIS WILL RESULT IN A QUIET AND MILD WEEKEND WEATHER PATTERN. AS H5 RIDGE MIGRATES EAST AND UPPER LOW MOVES ON TO WEST COAST UPPER FLOW BACKS ALLOWING WEAK SHORTWAVE ENERGY TO MOVE INTO THE NORTHERN PLAINS EARLY NEXT WEEK. WILL STICK WITH SLIGHT CHC THUNDERSTORMS IN THE MONDAY AND TUESDAY TIME PERIODS...AND WILL LEAVE REMAINDER OF FORECAST PERIOD DRY. && .BIS WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR NDZ017-NDZ031-NDZ032-NDZ040-NDZ043-NDZ044. WINTER WEATHER ADVISORY UNTIL 1 PM CDT /NOON MDT/ THIS AFTERNOON FOR NDZ001-NDZ002-NDZ009-NDZ010-NDZ018-NDZ033-NDZ041. && NH/WAA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 417 AM CDT WED APR 19 2006 NDZ017-031-032-040-043-044-200930- MCKENZIE-GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN-ADAMS- 417 AM CDT WED APR 19 2006 /317 AM MDT WED APR 19 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT WINTER STORM WARNING TODAY. STRONG NORTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS TO 45 MPH. SNOW ACCUMULATIONS OF 6 TO 12 INCHES BY LATE THIS AFTERNOON...CREATING AREAS OF BLOWING AND DRIFTING SNOW. TRAVEL WILL BE HAZARDOUS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-200930- RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER- MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN- GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 417 AM CDT WED APR 19 2006 /317 AM MDT WED APR 19 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ001-002-009-010-018-033-041-200930- DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-DUNN-STARK-HETTINGER- 417 AM CDT WED APR 19 2006 /317 AM MDT WED APR 19 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER ADVISORY IN EFFECT THIS MORNING. RAIN MIXED WITH SNOW LIKELY. LITTLE TO NO ADDITIONAL SNOW ACCUMULATION. GUSTY NORTH WINDS WILL CREATE AREAS OF BLOWING AND DRIFTING SNOW. TRAVEL WILL BE HAZARDOUS IN PORTIONS OF THE ADVISORY AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
741 AM CDT WED APR 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 AM HEAVY SNOW BOWMAN 46.18N 103.40W
04/19/2006 E12.0 INCH BOWMAN ND EMERGENCY MNGR
VSBY 0.25 MILES TREE DAMAGE FROM STRONG WINDS HEAVY SNOW
&&
ABELINGThe national radar mosaic for the moment the first event began.
2 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2006Every state in 2006This day in weather historyWarnings in North Dakota, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503895, 5503896.